As concurrent chemoradiotherapy becomes increasingly common in organ preservation even in advanced head and neck cancer, postchemoradiotherapy has raised many difficult problems in salvage surgery. We report the case of a 61-year-old man developing severe facial edema and sternum osteonecrosis following treatment for hypopharyngeal cancer with bilateral cervical lymphnode metastasis (T2N2cM0). Following induction chemotherapy with cisplatin and 5-fluorouracil, then concurrent chemoradiotherapy with a total dose of 70 Gy with cisplatin (80 mg/m2 every three weeks), computed tomography (CT) showed bilateral residual lymph node metastasis. Salvage surgery involved level II and III right radical and selective left neck dissection. Some 40 days post operatively, the man developed severe facial, pharyngeal, and laryngeal edema difficult to control despite intensive antibiotics, hydrocortisone, and glycerin administration. CT subsequently detected cellulitis around the tracheal stoma wound and sternum osteonecrosis necessitating emergency surgery totally removing necrotic tissue. Final wound healing and resolution of the facial edema took few months. Salvage surgery following concurrent chemoradiotherapy may cause severe complications, meaning that dissection damage to tissue should be minimized, making it also important to consider about minimallyinvasive surgery to preserve remnant tissue function.
All Science Journal Classification (ASJC) codes